THE OUTLOOK FOR HEALTH CARE IN 2023:

What you need to know about the forces reshaping our industry.

X

April 21, 2022

This man's 'unrelenting' GI distress stumped doctors—until one found a 'clinical pearl'

Daily Briefing
    Editor's note: This popular story from the Daily Briefing's archives was republished on Oct. 6, 2022.

    When a healthy 77-year-old man suddenly "developed terrible and unrelenting diarrhea" and lost 25 pounds, his doctors investigated several gastrointestinal (GI) illnesses before finding the true cause of his sickness—a common blood pressure medication, Lisa Sanders writes for the New York Times Magazine.

    Expedite patient diagnosis

    Sudden 'terrible and unrelenting' GI distress

    One day, the 77-year-old man started experiencing "terrible and unrelenting diarrhea" that could not be treated with medications such as Pepto-Bismol and Imodium. After two weeks, he was still waking up two or three times each night with diarrhea and rushing to the bathroom several times during the day. The man visited his primary care doctor, Samrath Sokhey, who prescribed a strong antidiarrheal medication and sent him to the lab for testing. 

    When the man's tests came back normal, Sokhey saw him again. By then, he looked ill, and was "gaunt" from losing almost 10 pounds, Sanders writes. Sokhey ordered additional tests to screen for parasites and referred the man to a GI specialist.

    The GI specialist ordered even more tests. However, before they had any results, Sokhey called him and told him he needed to go to the ED. After noticing significant changes in the man's weight and renal function, Sokhey was worried.

    While the patient was in the ED, he was "tested for everything the doctors could think of," Sanders writes. However, they found no signs of parasites or Clostridioides difficile—a bacterium that can cause life-threatening diarrhea. There were also no signs of Crohn's or ulcerative colitis. A colonoscopy revealed that the man did not have microscopic colitis—an inflammatory disorder typically found in individuals over 60.

    While the man had some inflammation in his small intestine that could have been suggestive of celiac disease, blood tests ultimately ruled that out. In addition, a CT scan showed no sign of a tumor.

    Three days later, the man was discharged without a diagnosis—but his diarrhea had improved for unknown reasons. However, his relief was short-lived. Within a few days, the diarrhea returned. As a result, the GI specialist prescribed several medications he thought could help alleviate the patient's symptoms.

    Investigating a 'red flag'

    The only abnormality in the patient's tests was a low level of a digestive protein called elastase. Insufficient elastase levels "allow fats and proteins to pass through the small intestine intact and unabsorbed," Sanders writes. Unsure as to what was causing the man's abnormal elastase levels, Sokhey referred him to Tarek Sawas, a gastroenterologist at the University of Texas Southwestern.

    When Sawas reviewed the patient's records and considered his age and sudden 25-pound weight loss, he suspected the man had some form of cancer.

    Before his symptoms began, the patient only had a few medical problems, including high blood pressure, for which he took a combined medication, called Amlodipine-Olmesartan.

    However, Sawas thought the fact that the patient had to wake up to go to the bathroom at night was a "red flag," Sanders writes. "Diarrhea is often an exaggeration of normal colonic function and frequently occurs within hours of eating," she adds.

    For instance, irritable bowel syndrome (IBS), is one of the most common causes of chronic diarrhea. However, IBS rarely causes symptoms during sleep, and doctors had already ruled out many of the pathologies that cause nighttime symptoms.

    Sawas focused on two abnormalities from the man's lab results—the inflammation in his small intestine and the low elastase.

    When the man mentioned that his blood pressure medication contained Olmesartan, "it suddenly all made sense," Sanders writes. Although the medication is an effective antihypertensive and is regarded as a relatively safe medication, doctors at the Mayo Clinic 10 years ago published a report of 22 patients who had chronic diarrhea that was ultimately linked to the same medication.

    Initially, the diagnosis was suggested by a few patients when they came to Mayo Clinic for help. When they were in the ED, their symptoms improved significantly when their doctors stopped administering the blood pressure medication. Then, their diarrhea started as soon as they started taking the medication again.

    In most cases, the Mayo Clinic found that the medication was taken with no problems. However, "stopping the medication completely eliminated the diarrhea and the celiac-like abnormalities seen in their GI tracts," Sanders writes.

    "In the years since, a link has been found between this class of medication, known as angiotensin receptor blockers, and this kind of diarrhea," she adds.

    Finding a 'clinical pearl'

    Ultimately, Sawas took the patient off the medication altogether. "His blood pressure was on the low side now, so he would probably be fine without it," Sanders writes. "If it went up, his primary-care doctor should start him on a different drug."

    While it is unclear why this class of antihypertensives can cause this type of reaction in some patients, it is the kind of information physicians often call a "clinical pearl"—free-standing, clinically relevant information that is based on experience or observation, Sanders writes.

    Soon after the patient stopped taking the medication, he stopped having diarrhea. The next week, he felt well enough to go on walks and ride his bike.

    According to Sanders, "[t]he only sad part was saying goodbye to his six-pack abs when he regained some of his lost weight, but it seemed a small price to pay." (Sanders, New York Times Magazine, 4/14)

    Expedite patient diagnosis

    patientThis resource presents strategies to minimize delays associated with ancillary testing in the emergency department—eliminating unnecessary tests, leveraging patient wait times, and speeding test execution.

    Download now

    Have a Question?

    x

    Ask our experts a question on any topic in health care by visiting our member portal, AskAdvisory.